Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS New Orleans, LA

April 29, 2004Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 29, 2004, 7:39 PM CDT for Plaquemines Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 7:39 PM CDT (00:39 UTC)
Expired
Apr 29, 2004, 8:15 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KLIX 300039
SVRNEW
LAC075-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
739 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER POINTE A LA HACHE...OR ABOUT 9 MILES
  NORTHWEST OF PORT SULPHUR...MOVING NORTHEAST AT 15 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2951 8984 2959 8993 2975 8977 2967 8958
          2962 8959 2957 8966 2949 8977

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:45 AM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Apr 29, 9:45 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
945 AM CDT THU APR 29 2004

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL ADVISORY PQL TO THE ATCHAFLAYA
                              RIVER.

&&
Hazardous weather outlook, Apr 29, 6:41 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
641 PM CDT THU APR 29 2004

LAZ040-064-070-MSZ077-080>082-300200-
HANCOCK-HARRISON-JACKSON-LOWER ST BERNARD-PEARL RIVER-ST TAMMANY-
UPPER ST BERNARD-
641 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR ISOLATED SEVERE
THUNDERTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS AND
HAIL. THE THREAT OF SEVERE THUNDERSTORMS WILL BE DIMINISHING AFTER 8
PM. STRONG TO SEVERE STORMS WILL ALSO AFFECT THE MISSISSIPPI SOUND
THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT IN ADVANCE AND ALONG A COLD FRONT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUIRED.

LAZ034>039-046>050-056>063-065>069-MSZ068>071-300200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER TERREBONNE-ORLEANS-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-
ST JAMES-ST JOHN THE BAPTIST-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
641 PM CDT THU APR 29 2004

.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT IN ADVANCE AND ALONG A COLD FRONT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

24

In the hours before

Special weather statement, Apr 29, 6:12 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
612 PM CDT THU APR 29 2004

MSZ081-082-300015-
HARRISON-JACKSON-
612 PM CDT THU APR 29 2004

...A SEVERE THUNDERSTORM IS MOVING INTO THE MISSISSIPPI SOUND...MAY
   AFFECT COASTAL JACKSON COUNTY BY 715 PM CDT...
...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR COASTAL
   MISSISSIPPI...

AT 612 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM LIKELY
PRODUCING A STRONG WATERSPOUT MOVING INTO THE MISSISSIPPI SOUND
NEAR SHIP ISLAND. THIS STORM IS MOVING NORTHEAST AT 15 MPH AND ON
THIS TRACK...WOULD LIKELY AFFECT THE OCEAN SPRINGS AND ST ANDREWS
AREA AROUND 715 PM. THIS STORM IS BEING CLOSELY MONITORED AND
WARNINGS MAY BE REQUIRED AFTER 7 PM IF THE STORM REMAINS SEVERE. A
SPECIAL MARINE WARNING IS IN EFFECT FOR THE MISSISSIPPI SOUND UNTIL
8 PM.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS PERTAINING TO
THIS SEVERE STORM. REMAIN CALM BUT ALERT TO RAPIDLY DETERIORATING
CONDITIONS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT.

24
Special weather statement, Apr 29, 7:00 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT THU APR 29 2004

MSZ081-082-300030-
HARRISON-JACKSON-
700 PM CDT THU APR 29 2004

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR COASTAL
   MISSISSIPPI...
...STORM OVER MISSISSIPPI SOUND APPEARS TO BE WEAKENING...

AT 7 PM CDT...RADAR INDICATED STRONG BUT WEAKENING THUNDERSTORM 5
MILES SOUTH OF BILOXI MOVING NORTHEAST AT 15 MPH. THIS STORM WILL
MOVE INTO OCEAN SPRINGS BY 715 PM. OCCASIONAL LIGHTNING...WIND GUSTS
TO 25 MPH AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THIS STORM AS IT
MOVES ONSHORE AND DISSIPATES OVER CENTRAL JACKSON COUNTY.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:22 PM CDTSpecial Marine WarningLIX113 min
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 30, 12:40 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 1:46 AM CDTSevere Thunderstorm WarningLIXLafourche29 min
Apr 30, 3:50 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 5:15 AM CDTSpecial Marine WarningLIX90 min
Apr 30, 5:20 AM CDTFlash Flood WarningLIXJefferson, Plaquemines115 min
Apr 30, 6:05 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 6:55 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 30, 7:27 AM CDTSpecial Marine WarningLIX93 min
Apr 30, 1:40 PM CDTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge3 hr
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningLIXPointe Coupee30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.